Alert archive / South Dakota / Winter Storm Watches in 2018
Winter Storm Watch 13, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this winter storm watch at Dec 25, 2018, 3:17 AM CST for 21 counties in South Dakota; 4 counties in Minnesota. It took effect at Dec 26, 2018, 6:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 25, 2018, 3:17 AM CST (09:17 UTC)
- In effect from
- Dec 26, 2018, 6:00 AM CST
- Expired
- Dec 26, 2018, 3:25 AM CST
- In force
- Issued by
- NWS Sioux Falls, SD
All 25 counties
Lincoln County, MN, Lyon County, MN, Murray County, MN, Pipestone County, MN, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 70 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1385 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
338 WWUS43 KFSD 250917 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 317 AM CST Tue Dec 25 2018 SDZ038-039-050-052>054-057>060-063-064-251730- /O.NEW.KFSD.WS.A.0013.181226T1200Z-181228T1200Z/ Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Hanson-Charles Mix-Douglas- 317 AM CST Tue Dec 25 2018 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH LATE THURSDAY NIGHT... * WHAT...Heavy snow possible. Snow may briefly be mixed with rain or freezing rain on Wednesday. Total snow accumulations of 9 to 13 inches and ice accumulations of a light glaze possible. Winds could gust as high as 35 mph. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...From Wednesday morning through late Thursday night. * ADDITIONAL DETAILS...Travel could be very difficult to impossible. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ MNZ071-072-080-097-SDZ040-055-056-061-062-065-066-068-069-251730- /O.NEW.KFSD.WS.A.0013.181227T0000Z-181228T1200Z/ Lincoln MN-Lyon MN-Murray-Pipestone-Brookings-Lake-Moody-McCook- Minnehaha-Hutchinson-Turner-Bon Homme-Yankton- 317 AM CST Tue Dec 25 2018 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH LATE THURSDAY NIGHT... * WHAT...Heavy snow possible. Periods of rain or freezing rain Wednesday night and Thursday. Total snow accumulations of 3 to 7 inches possible for areas from Yankton to Sioux Falls to Slayton Minnesota, with 8 to 12 inches possible toward Madison, Brookings, and Marshall. Ice accumulations of up to one tenth of an inch possible. Winds could gust as high as 35 mph. * WHERE...Portions of east central and southeast South Dakota and southwest Minnesota. * WHEN...From Wednesday evening through late Thursday night. * ADDITIONAL DETAILS...Travel could be very difficult to impossible. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
4 follow-up statements
978 WWUS43 KFSD 251734 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 1134 AM CST Tue Dec 25 2018 SDZ038-039-050-052>054-057>060-063-064-260145- /O.CON.KFSD.WS.A.0013.181226T1200Z-181228T1200Z/ Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Hanson-Charles Mix-Douglas- 1134 AM CST Tue Dec 25 2018 ...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH LATE THURSDAY NIGHT... * WHAT...Heavy snow possible. Snow may briefly be mixed with rain or freezing rain on Wednesday. Total snow accumulations of 9 to 13 inches and ice accumulations of a light glaze possible. Winds could gust as high as 35 mph. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...From Wednesday morning through late Thursday night. * ADDITIONAL DETAILS...Travel could be very difficult to impossible. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ MNZ071-072-080-097-SDZ040-055-056-061-062-065-066-068-069-260145- /O.CON.KFSD.WS.A.0013.181227T0000Z-181228T1200Z/ Lincoln MN-Lyon MN-Murray-Pipestone-Brookings-Lake-Moody-McCook- Minnehaha-Hutchinson-Turner-Bon Homme-Yankton- 1134 AM CST Tue Dec 25 2018 ...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH LATE THURSDAY NIGHT... * WHAT...Heavy snow possible. Periods of rain or freezing rain Wednesday night and Thursday. Total snow accumulations of 3 to 7 inches possible for areas from Yankton to Sioux Falls to Slayton Minnesota, with 8 to 12 inches possible toward Madison, Brookings, and Marshall. Ice accumulations of up to one tenth of an inch possible. Winds could gust as high as 35 mph. * WHERE...Portions of east central and southeast South Dakota and southwest Minnesota. * WHEN...From Wednesday evening through late Thursday night. * ADDITIONAL DETAILS...Travel could be very difficult to impossible. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
207 WWUS43 KFSD 252117 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 317 PM CST Tue Dec 25 2018 MNZ071-SDZ040-055-260530- /O.UPG.KFSD.WS.A.0013.181227T0000Z-181228T1200Z/ /O.NEW.KFSD.WS.W.0009.181227T0000Z-181228T1200Z/ Lincoln MN-Brookings-Lake- 317 PM CST Tue Dec 25 2018 ...WINTER STORM WARNING IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM CST FRIDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of 5 to 8 inches and ice accumulations of up to one tenth of an inch expected. Winds gusting as high as 35 mph. * WHERE...In South Dakota, Brookings and Lake Counties. In Minnesota, Lincoln MN County. * WHEN...From 6 PM Wednesday to 6 AM CST Friday. * ADDITIONAL DETAILS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet and ice will make travel very hazardous or impossible. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ SDZ038-039-050-052>054-057>060-063-064-260530- /O.UPG.KFSD.WS.A.0013.181226T1200Z-181228T1200Z/ /O.NEW.KFSD.WS.W.0009.181227T0000Z-181228T1200Z/ Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Hanson-Charles Mix-Douglas- 317 PM CST Tue Dec 25 2018 ...WINTER STORM WARNING IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM CST FRIDAY... * WHAT...Heavy snow expected. Total snow accumulations of 7 to 13 inches and ice accumulations of a light glaze expected. Winds gusting as high as 35 mph. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...From 6 PM Wednesday to 6 AM CST Friday. * ADDITIONAL DETAILS...Travel could be very difficult to impossible. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet and ice will make travel very hazardous or impossible. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MNZ072-080-097-SDZ056-061-062-065-066-068-069-260530- /O.CON.KFSD.WS.A.0013.181227T0000Z-181228T1200Z/ Lyon MN-Murray-Pipestone-Moody-McCook-Minnehaha-Hutchinson-Turner- Bon Homme-Yankton- 317 PM CST Tue Dec 25 2018 ...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH LATE THURSDAY NIGHT... * WHAT...Heavy snow possible. Periods of rain or freezing rain Wednesday night and Thursday. Total snow accumulations of 2 to 7 inches possible for areas from Yankton to Sioux Falls to Marshall Minnesota. Ice accumulations of up to one tenth of an inch possible. Winds could gust as high as 35 mph. * WHERE...Portions of east central and southeast South Dakota and southwest Minnesota. * WHEN...From Wednesday evening through late Thursday night. * ADDITIONAL DETAILS...Travel could be very difficult to impossible. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
835 WWUS43 KFSD 260321 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 921 PM CST Tue Dec 25 2018 MNZ071-SDZ038>040-050-052>055-057>060-063-064-261130- /O.CON.KFSD.WS.W.0009.181227T0000Z-181228T1200Z/ Lincoln MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Brule-Aurora-Davison-Hanson-Charles Mix-Douglas- 921 PM CST Tue Dec 25 2018 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM CST FRIDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of 5 to 8 inches and ice accumulations of up to one tenth of an inch expected. Winds gusting as high as 35 mph. * WHEN...From 6 PM Wednesday to 6 AM CST Friday. * ADDITIONAL DETAILS...Travel will likely become very difficult. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet and ice will make travel very hazardous or impossible. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MNZ072-080-097-SDZ056-061-062-065-066-068-069-261130- /O.CON.KFSD.WS.A.0013.181227T0000Z-181228T1200Z/ Lyon MN-Murray-Pipestone-Moody-McCook-Minnehaha-Hutchinson-Turner- Bon Homme-Yankton- 921 PM CST Tue Dec 25 2018 ...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH LATE THURSDAY NIGHT... * WHAT...Heavy snow possible. Periods of rain or freezing rain Wednesday night and Thursday. Total snow accumulations of 2 to 7 inches possible for areas from Yankton to Sioux Falls to Marshall Minnesota. Ice accumulations of up to one tenth of an inch possible. Winds could gust as high as 35 mph. * WHERE...Portions of east central and southeast South Dakota and southwest Minnesota. * WHEN...From Wednesday evening through late Thursday night. * ADDITIONAL DETAILS...Travel could be very difficult to impossible. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
428 WWUS43 KFSD 260925 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 325 AM CST Wed Dec 26 2018 .A complex system will move into the central and northern Plains today and tonight. A band of precipitation will move through today which will bring lighter precipitation amounts, but 2 to 4 inches of snow will be possible in central SD as well as near highway 14 from Huron to Ivanhoe. Parts of southwest MN could see some freezing rain or sleet this afternoon and evening. Rain will move in overnight for many locations with central SD and highway 14 likely just cold enough to continue mixed precipitation and snow. Some of this rain will be heavy at times for this time of year which could cause some problems on the rivers in northwest IA, far southeast SD and northeast Nebraska. On the western edge colder air will slowly work from west to east late tonight into Thursday morning, bringing a transition to heavier snow and windy conditions. MNZ072-261730- /O.UPG.KFSD.WS.A.0013.181227T0000Z-181228T1200Z/ /O.EXB.KFSD.WS.W.0009.181226T2100Z-181228T1500Z/ Lyon MN- 325 AM CST Wed Dec 26 2018 ...WINTER STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 AM CST FRIDAY... * WHAT...Moderate to heavy snow and blowing snow. Total snow accumulations of 5 to 9 inches and ice accumulations of a light glaze expected. Winds gusting as high as 35 mph Thursday. * WHERE...Lyon MN County. * WHEN...From 3 PM this afternoon to 9 AM CST Friday. * ADDITIONAL DETAILS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet and ice will make travel very hazardous or impossible. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ SDZ061-065-068-261730- /O.UPG.KFSD.WS.A.0013.181227T0000Z-181228T1200Z/ /O.EXB.KFSD.WS.W.0009.181227T1500Z-181228T1800Z/ McCook-Hutchinson-Bon Homme- 325 AM CST Wed Dec 26 2018 ...WINTER STORM WARNING IN EFFECT FROM 9 AM THURSDAY TO NOON CST FRIDAY... * WHAT...Heavy snow and blowing snow expected. Total snow accumulations of 4 to 9 inches expected. 1 to 2 inches will be possible this morning with the heavier snow Thursday. Winds gusting as high as 40 mph Thursday. * WHERE...McCook, Hutchinson and Bon Homme Counties. * WHEN...From 9 AM Thursday to noon CST Friday. * ADDITIONAL DETAILS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ SDZ038-050-052-057-261730- /O.EXT.KFSD.WS.W.0009.181226T1500Z-181228T1200Z/ Beadle-Gregory-Jerauld-Brule- 325 AM CST Wed Dec 26 2018 ...WINTER STORM WARNING NOW IN EFFECT FROM 9 AM THIS MORNING TO 6 AM CST FRIDAY... * WHAT...Heavy snow and blowing snow expected. Total snow accumulations of 8 to 16 inches expected. Winds gusting as high as 40 mph late tonight into Thursday. The heaviest snow should be tonight. * WHEN...From 9 AM this morning to 6 AM CST Friday. * ADDITIONAL DETAILS...Travel could be very difficult to impossible. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MNZ071-SDZ039-040-261730- /O.EXT.KFSD.WS.W.0009.181226T2100Z-181228T1500Z/ Lincoln MN-Kingsbury-Brookings- 325 AM CST Wed Dec 26 2018 ...WINTER STORM WARNING NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 AM CST FRIDAY... * WHAT...Heavy snow and blowing snow expected. Total snow accumulations of 6 to 12 inches expected with the heavier amounts tonight. Winds gusting as high as 40 mph on Thursday. * WHEN...From 3 PM this afternoon to 9 AM CST Friday. * ADDITIONAL DETAILS...Travel could be very difficult to impossible. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ SDZ053-054-058>060-063-064-261730- /O.EXT.KFSD.WS.W.0009.181227T0600Z-181228T1500Z/ Sanborn-Miner-Aurora-Davison-Hanson-Charles Mix-Douglas- 325 AM CST Wed Dec 26 2018 ...WINTER STORM WARNING NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST FRIDAY... * WHAT...Heavy snow expected. Total snow accumulations of 6 to 12 inches expected. Winds gusting as high as 40 mph late tonight into Thursday. * WHEN...From midnight tonight to 9 AM CST Friday. * ADDITIONAL DETAILS...Travel could be very difficult to impossible. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ SDZ055-261730- /O.EXT.KFSD.WS.W.0009.181227T1500Z-181228T1800Z/ Lake- 325 AM CST Wed Dec 26 2018 ...WINTER STORM WARNING NOW IN EFFECT FROM 9 AM THURSDAY TO NOON CST FRIDAY... * WHAT...Heavy snow expected. Total snow accumulations of 4 to 8 inches expected. Winds gusting as high as 40 mph Thursday. * WHEN...From 9 AM Thursday to noon CST Friday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MNZ080-097-SDZ056-062-066-069-261730- /O.UPG.KFSD.WS.A.0013.181227T0000Z-181228T1200Z/ /O.NEW.KFSD.WW.Y.0027.181227T1800Z-181228T1800Z/ Murray-Pipestone-Moody-Minnehaha-Turner-Yankton- 325 AM CST Wed Dec 26 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON THURSDAY TO NOON CST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches expected. An inch or two of accumulation along with light icing will be possible today. Winds gusting as high as 40 mph are likely on Thursday. * WHERE...Portions of east central and southeast South Dakota and southwest Minnesota. * WHEN...From noon Thursday to noon CST Friday. * ADDITIONAL DETAILS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ001-MNZ089-098-NEZ013-SDZ067-070-261730- /O.NEW.KFSD.WW.Y.0027.181227T1800Z-181228T1800Z/ Lyon IA-Nobles-Rock-Dixon-Lincoln SD-Clay SD- 325 AM CST Wed Dec 26 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON THURSDAY TO NOON CST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 3 inches expected. Winds gusting as high as 40 mph Thursday. * WHERE...Portions of southeast South Dakota, northeast Nebraska, northwest Iowa and southwest Minnesota. * WHEN...From noon Thursday to noon CST Friday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this winter storm watch went out at Dec 24, 11:02 PM CST, 4 hours 15 minutes earlier.
Area forecast discussion, Dec 24, 11:02 PM CST, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1102 PM CST Mon Dec 24 2018 .SHORT TERM...(This evening through Tuesday) Issued at 358 PM CST Mon Dec 24 2018 Main concern in the short term remains the potential for fog, mid and low stratus, and even some flurries overnight. With moist southeast low level flow, we'll see an increase in the mid level clouds after midnight, lowering in the early morning hours. With a weak boundary stalled over south central SD, we could see a few flurries develop within the mid stratus deck, but drier air just above the surface along with weak support will keep most areas dry. Fog will be a concern as well, with light southeast winds and increased surface moisture beneath the inversion. Lows will mainly reside in the low to mid 20s. Tuesday (Christmas Day) will see fairly benign weather ahead of the next big weather system digging across the Intermountain West. With surface high pressure centered over Prairie Provinces of Canada, winds will be light from the northeast. This will allow partly to mostly cloudy skies to persist across the region. Fog and flurries will end by late morning, while temperatures build into the upper 20s to mid 30s. .LONG TERM...(Tuesday night through Monday) Issued at 358 PM CST Mon Dec 24 2018 All eyes are on the potent storm system set to impact the central US Tuesday night into Friday. Still seeing some fairly significant differences in the models, with the ECMWF, Canadian, and GFSv3 showing similar evolution and good run to run consistency. The operational GFS remains the fastest solution with more of an open wave. Meanwhile the NAM is somewhere between the GFS and ECMWF with colder temperature profiles and therefore more snowfall across southeast SD. Temperatures both at the surface and aloft will be the key to this system, as a change of just a degree or two in the profile will spell the difference between snow, rain, or freezing rain. We do have greater confidence in the potential for mainly rainfall in northwest Iowa into adjacent counties of Nebraska, South Dakota, and Minnesota. Onset of the precipitation is expected to move into south central late Tuesday night as light snow. The light snow spreads eastward during the day on Wednesday as temperatures begin to warm. Most areas will warm into the 30s by early afternoon, with snow changing over to mainly rainfall. Warmer temperatures aloft will allow precipitation to fall as rain, while the surface temperatures could lag a bit. As a result, freezing rain may mix with the rain and snow at times, especially in the I-90 corridor. Meanwhile the highway 14 corridor could stay primarily snowfall. Wednesday evening through Thursday morning will see the precipitation change over to mainly snowfall in south central and east central SD, with mainly rainfall in northwest Iowa and far southeast SD, while a rain, snow, and freezing rain mix is expected in the transition between these area. Where exactly this transition sets up remains uncertain, but confidence is building that we will see impacts from rain (heavy at times), snowfall, and a wintry mix in the forecast area. By Thursday afternoon, the colder air begins expanding to the east, which will allow precipitation to transition to entirely snow from west to east by the evening. Snowfall amounts are still pretty uncertain given the temperature and track concerns. The best potential for heavy snowfall will be across south central through east central SD where the ECMWF and Canadian set up a well defined TROWAL on Thursday and Thursday night. This area also has the best potential for seeing primarily snowfall for much of the event. Amounts in excess of 6 inches is certainly possible in the aforementioned area. Wind will also become a concern, with strong north winds gusting to 35 or 40 mph developing behind the exiting surface low Thursday into Friday afternoon. Blowing snow with greatly reduced visibilities will become a concern during this time. Rainfall, which could be heavy at times, will also become a concern, especially in far southeast SD, northwest Iowa and northeast Nebraska where an inch or more of rain is possible. The frozen ground will allow the rainfall to run-off, which could cause flooded rivers, and ponding in low-lying areas, urban areas, and roadways. For freezing rain concerns, we could see a light glaze for those areas near the rain/snow transition, but right now it does not look like more than a tenth of an inch of total ice accumulations. Have opted to hold off on issuing headlines at this time given the uncertainty where the heavy snowfall and rain/snow transition line will fall. With the significant precipitation falling later Wednesday into Thursday, will hold off on the issuance for this package. Did not put much focus in the forecast beyond Friday. Temperatures look quite cold on Friday and Saturday with highs only in the teens behind the exiting system. Dry conditions are expected Saturday and Sunday. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1050 PM CST Mon Dec 24 2018 Area of stratus around 1000 feet agl along and east of I-29. Expect this stratus to expand some through the overnight hours. Where the strauts doesn't develop, there is the potential for fog, but there is a mid level deck of clouds that should keep visibilities from tanking too much. The mid level clouds are coincident with the dendritic layer, so could have a few flurries at altitude, but will be difficult to get them to the surface because of the dry air above the surface saturation. Winds are extremely light on Christmas day, and as such, will be a struggle to mix out the low lying cloud cover that develops overnight. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM... LONG TERM... AVIATION...BT
Hazardous weather outlook, Dec 24, 4:49 AM CST, 22 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 449 AM CST Mon Dec 24 2018 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-251100- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles- Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings- Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD- Bon Homme-Yankton-Clay SD-Union- 449 AM CST Mon Dec 24 2018 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A winter storm will move across the region Wednesday into Friday with accumulating snow and a wintry mix. Areas across south central into east central South Dakota could see moderate to heavy snow along with strong gusty winds as high as 35 mph. The combination of snow and strong winds will lead to low visibility and blowing/drifting snow. Snow, rain and mixed precipitation are possible along and east of a line from Yankton, to Sioux Falls, to Marshall, Minnesota by Thursday. Storm track and local impacts will continue to change as this system approaches. Please, continue to monitor the latest forecast, especially if you have post-Christmas travel into the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 3:17 PM CST | Winter Storm Warning | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 13 more | 69 hr |
Nearby
Winter Storm Watches in South Dakota, 2018Winter Storm Watches in Minnesota, 2018Every winter storm watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.